Minnesota, 2008Winter Storm in Minnesota, December 19, 2008
December 19, 2008 · NWS MPX · 3 events in 3 counties and zones
A storm system developed across the southern Rockies and moved quickly east across the mid section of the nation with enough moisture to spread 6+ inches of snowfall across extreme southern Minnesota, affecting the counties along the Minnesota/Iowa border.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system developed across the southern Rockies and moved quickly east across the mid section of the nation with enough moisture to spread 6+ inches of snowfall across extreme southern Minnesota, affecting the counties along the Minnesota/Iowa border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 18, 10:36 PM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Dec 18, 10:36 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 PM CST THU DEC 18 2008
.UPDATE...FOR 06Z AVIATION DISCUSSION BELOW
&&
.DISCUSSION...AIRMASS STILL HAVING A DIFFICULT TIME SATURATING OVER
THE FORECAST AREA(CENTRAL MN AND AND WESTERN WISCONSIN. THE LATEST
SOUNDING AT CHANHASSEN SHOWED A DRY LAYER BETWEEN 3000 FEET AND 9000
FEET AGL. BEST UPGLIDE AND FRONTOGENESIS FORCING WAS OCCURRING OVER
IOWA. SHORT TERM MODELS STILL INDICATE THAT MODERATE TO STRONG
UPGLIDE WILL OCCUR OVER OUR AREA BEFORE DAYBREAK. CURRENT THINKING
STILL BELIEVES THE COLUMN(AIRMASS) WILL REACH SATURATION BETWEEN 200
AM AND 400 AM. THIS LAG WILL CUT THE SNOWFALL TOTALS ACROSS MUCH OF
THE CWA. WL CONTINUE THE HEADLINES AS IS FOR NOW...STILL THINK 4 TO
6 INCHES OVER THE FAR SOUTHEAST SECTION OF CWA BY MID FRIDAY
MORNING.
PREVIOUS DISCUSSION.../ISSUED 334 PM CST THU DEC 18 2008/
QUITE AN ACTIVE PERIOD AHEAD WITH BLIZZARD CONDITIONS POSSIBLE FAR
WEST CENTRAL THROUGH SOUTH CENTRAL MN THIS WEEKEND.
LOW PRESSURE WAS ENTERING WESTERN KS THIS AFTERNOON AND WILL PASS
TO THE SOUTH OF MN/WI OVERNIGHT. SEVERAL WAVES OF MID LEVEL
FRONTOGENESIS PROGGED TO MOVE NORTHWARD ACROSS THE EASTERN TWO
THIRDS OF THE CWA. MIXING RATIOS NEAR 2 G/KG IN THE TWIN CITIES TO
NEARLY 3 G/KG NEAR THE IA BORDER TO KEAU. STRONG UPGLIDE INDICATED
ON THE 290K THETA SURFACE BETWEEN 06Z AND 09Z WHERE SNOWFALL RATES
OF 1 TO 2 INCHES AN HOUR EXPECTED FROM KAEL TO KEAU. THE REGION IS
BETWEEN JET SEGMENTS AS WELL OVERNIGHT WITH A FAIRLY STRONG AREA OF
DIVERGENCE PASSING THROUGH. NET VERTICAL DISPLACEMENT OF 60 TO 80
MILLIBARS IS SHOWN FROM THE TWIN CITIES ON EAST AND SOUTH OVERNIGHT.
WILL MAINTAIN THE HEADLINES THAT WE UPGRADED THIS MORNING. EXPECT 6
TO 8 INCHES OF SNOW IN THE BLUE EARTH AND ALBERT LEA AREAS WITH 4 TO
6 INCHES FROM FAIRMONT THROUGH MANKATO...RED WING AND EAU CLAIRE.
STILL SEE A GOOD 3 TO 4 INCHES FROM REDWOOD FALLS THROUGH THE TWIN
CITIES TO CORNELL.
A BRIEF BREAK IN THE SNOW ON FRIDAY AS A RIDGE OF HIGH PRESSURE
MOVES EASTWARD ACROSS THE FA. THE NEXT POTENT WEATHER MAKER TO
ARRIVE ON OUR WESTERN DOOR STEP BY SATURDAY MORNING. LOW PRESSURE
WILL MOVE SLOWLY ACROSS THE FA SATURDAY INTO SUNDAY AS AN UPPER
LOW CLOSES OFF AND DROPS SOUTHEAST ACROSS MN. ARCTIC AIR WILL BE
FLOWING IN ON THE BACKSIDE OF THE SYSTEM ACROSS WESTERN MN ON
SATURDAY WITH 30 TO 35 MPH NW WINDS DEVELOPING. THE STRONG
PRESSURE GRADIENT IS MAINTAINED ACROSS THE MN CWA THROUGH MUCH OF
SUNDAY. SNOW RATIOS OF 20:1 LOOK LIKELY WITH THIS PROLONGED
SYSTEM. IT APPEARS THAT MUCH OF THE CWA WOULD COULD SEE 6 INCHES
WITH A BAND OF HEAVIER SNOW...ALONG THE TRACK OF THE UPPER LOW...FROM
ALEXANDRIA THROUGH THE TWIN CITIES TO EAU CLAIRE. THIS SYSTEM HAS
WINDS ALIGNED IN THE VERTICAL OVER WESTERN MN ON SATURDAY TO A
GREAT DEPTH...WHICH WAS LACKING IN THIS PAST WEEKENDS STORM AND WE
STILL HAD BLIZZARD CONDITIONS. 100 FOOT WINDS AT MORRIS ALREADY
PROGGED AT 33 KNOTS BY MIDDAY SATURDAY. MODEL CONSISTENCY IS GOOD
WITH BOTH THE GFS AND ECMWF SHOWING AT LEAST A 14 MILLIBAR
GRADIENT BETWEEN THE TWIN CITIES AND WHEATON. THEREFORE...ISSUED A
BLIZZARD WATCH FOR THE FAR WEST CENTRAL THROUGH SOUTH CENTRAL
COUNTIES FROM SATURDAY THROUGH SUNDAY WITH A WINTER STORM WATCH
FOR THE REST OF THE MN CWA AND ALL OF WEST CENTRAL WI.
ARCTIC HIGH PRESSURE WILL MOVE FOR SUNDAY NIGHT AND MONDAY WITH
YET ANOTHER BOUT OF VERY COLD TEMPERATURES. A FAST MOVING PACIFIC
SHORT WAVE WILL APPROACH MONDAY NIGHT AND MOVE ACROSS THE AREA ON
TUESDAY BRING YET ANOTHER CHANCE OF SNOW. MORE COLD ARCTIC AIR
WILL FOLLOW TO CLOSE OUT THE FORECAST PERIOD.
&&
.AVIATION.../06Z TAF ISSUANCE/
THE PRIMARY AVIATION CONCERN THIS TAF PERIOD IS THE ONSET OF SNOW.
WEATHER CONDS HAD REMAIN VFR UP TO THIS POINT OVER MUCH OF SOUTHERN
HALF OF MN AND WESTERN WISCONSIN. ONLY A FEW AREAS HAD REPORTED
MVFR/IFR CONDS THURSDAY EVENING(KRWF). THE LATEST UPPER AIR DATA
SHOWED MUCH OF THE COLUMN DRY BETWEEN THE LAYER 900 MB-700 MB OR
ROUGHLY BETWEEN 3000 FT THROUGH 9000 FEET AGL. EXPECT WEATHER CONDS
TO LOWER TO MARGINAL VFR FLYING CONDITIONS OVERNIGHT. VSBY LOWERING
TO UNDER A MILE IN SNOW...ESPECIALLY SOUTH OF A LINE KRWF-KMSP TO
KRNH BEFORE 500 AM. CLOUDS/CEILINGS EXPECTED TO STAY UNDER 3000 FEET
THROUGH THE REST OF THE PERIOD.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 12 PM CST FRIDAY FOR ANOKA-BLUE
EARTH-BROWN-CARVER-DAKOTA-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-
MCLEOD-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-
STEELE-WASECA-WASHINGTON-WATONWAN.
WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-DOUGLAS-
FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LE SUEUR-
MCLEOD-MEEKER-MILLE LACS-MORRISON-POPE-RAMSEY-RICE-SCOTT-
SHERBURNE-SIBLEY-STEARNS-STEELE-TODD-WASECA-WASHINGTON-
WRIGHT.
BLIZZARD WATCH FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON
FOR BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-LAC QUI PARLE-
MARTIN-NICOLLET-REDWOOD-RENVILLE-STEVENS-SWIFT-WATONWAN-
YELLOW MEDICINE.
WINTER STORM WARNING UNTIL 12 PM CST FRIDAY FOR FARIBAULT-
FREEBORN.
WI...WINTER WEATHER ADVISORY UNTIL 12 PM CST FRIDAY FOR
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-ST. CROIX.
WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
POLK-RUSK-ST. CROIX.
&&
JVM/RAH/JVMHazardous weather outlook, Dec 18, 3:50 AM CST, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 AM CST THU DEC 18 2008
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
350 AM CST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL REACH INTO SOUTHERN MINNESOTA BY 6 PM THIS EVENING AND
THEN RAPIDLY SPREAD NORTH INTO CENTRAL MINNESOTA AND WESTERN
WISCONSIN DURING THE EVENING. SNOW AMOUNTS ARE EXPECTED TO BE THE
HIGHEST FROM SOUTH CENTRAL MINNESOTA TOWARD EAU CLAIRE WHERE 3 TO
7 INCH ACCUMULATIONS ARE EXPECTED BY NOON FRIDAY. SNOW AMOUNTS IN
THE 2 TO 4 INCH RANGE COULD EXTEND AS FAR NORTH AS THE TWIN CITIES
TO NORTH OF CHIPPEWA FALLS...WISCONSIN. SEE THE LATEST WINTER
WEATHER STATEMENTS FOR MORE DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL END FRIDAY MORNING ACROSS THE AREA. ANOTHER POTENT STORM
IS EXPECTED TO BRING ACCUMULATING SNOWS TO THE AREA BEGINNING ON
SATURDAY AND CONTINUING INTO SUNDAY. THIS LOW PRESSURE AREA IS
EXPECTED TO ALSO BRING STRONG NORTHWEST WINDS SATURDAY NIGHT AND
SUNDAY WITH BLOWING AND DRIFTING POSSIBLE MAINLY IN WESTERN AND
SOUTHERN MINNESOTA.
YET ANOTHER LOW PRESSURE AREA HAS ITS SIGHTS OUR AREA AROUND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
Winter Storm, Freeborn
- When
- December 19, 3:00 AM CST to 8:00 AM CST
- Where
- Freeborn forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Snow began in the Albert Lea area around midnight and quickly became heavy during the early morning. Surface visibilities were reduced to less than one mile for several hours before tapering off to flurries after 8 am. Locally five to seven inches of snow fell across the county.
Winter Storm, Faribault
- When
- December 19, 3:00 AM CST to 8:00 AM CST
- Where
- Faribault forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Snow began in the Blue Earth area between 11 pm and midnight and quickly became heavy during the early morning. Surface visibilities were reduced to less than one mile for several hours before tapering off to flurries after 8 am. Locally five to seven inches of snow fell across the county.
Winter Storm, Martin
- When
- December 19, 3:00 AM CST to 6:00 AM CST
- Where
- Martin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Snow began in the Fairmont area between 11 pm and midnight on December 18th. The snowfall quickly became heavy with local surface visibilities decreasing to one mile or less for several hours. The snowfall began to taper off toward 6 am. Local snowfall amounts of six to eight inches fell across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, December 19 to 20, 20081 death · 5 injured · 8 events
- Winter Storm in Ohio, December 19, 2008$1.1 million · 29 events
- Winter Storm in New York, December 19, 2008$340,000 · 17 events
- Winter Storm in Pennsylvania, December 19, 2008$145,000 · 3 events
- Winter Storm in Vermont, December 19 to 20, 2008$75,000 · 11 events
- Heavy Snow in Massachusetts, December 19 to 21, 2008$33,000 · 23 events
- Winter Storm and Winter Weather in New Jersey, December 19 to 20, 20083 injured · 9 events
- Winter Storm in New York, December 19 to 20, 2008$30,000 · 6 events
- Heavy Snow and Winter Weather in New York, December 19 to 20, 200827 events
- Strong Wind in Kentucky, December 19, 2008$16,000 · 16 events
- Winter Weather in Vermont, December 19 to 20, 2008$25,000 · 5 events
- Strong Wind in Illinois, December 19, 2008$15,000 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147759, 147762, 147764.